Alert archive / New York / Wind Advisories in 2020
Wind Advisory 11, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Nov 15, 2020, 3:18 AM EST for Clinton County, Franklin County, St. Lawrence County, New York. It took effect at Nov 15, 2020, 1:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2020, 3:18 AM EST (08:18 UTC)
- In effect from
- Nov 15, 2020, 1:00 PM EST
- Expired
- Nov 16, 2020, 2:24 AM EST
- In force
- 13 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 96 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959 WWUS71 KBTV 150818 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 318 AM EST Sun Nov 15 2020 NYZ026-027-029>031-087-160045- /O.NEW.KBTV.WI.Y.0011.201115T1800Z-201116T0100Z/ Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Southwestern St. Lawrence- Including the cities of Massena, Malone, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur 318 AM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northern St. Lawrence, Northern Franklin, Southeastern St. Lawrence, Southern Franklin, Western Clinton and Southwestern St. Lawrence Counties. * WHEN...From 1 PM this afternoon to 8 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The primary focus will be downslope regions of northwest facing slopes of the Adirondacks. Thus, the strongest winds will be along and south of Route 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
595 WWUS71 KBTV 152025 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 325 PM EST Sun Nov 15 2020 NYZ026-027-029>031-087-160900- /O.EXT.KBTV.WI.Y.0011.000000T0000Z-201116T0900Z/ Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Southwestern St. Lawrence- Including the cities of Massena, Malone, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur 325 PM EST Sun Nov 15 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northern St. Lawrence, Northern Franklin, Southeastern St. Lawrence, Southern Franklin, Western Clinton and Southwestern St. Lawrence Counties. * WHEN...Until 4 AM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The primary focus will be downslope regions of northwest facing slopes of the Adirondacks. Thus, the strongest winds will be along and south of Route 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
915 WWUS71 KBTV 160724 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 224 AM EST Mon Nov 16 2020 NYZ026-027-029>031-087-160830- /O.CAN.KBTV.WI.Y.0011.000000T0000Z-201116T0900Z/ Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Southwestern St. Lawrence- Including the cities of Massena, Malone, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur 224 AM EST Mon Nov 16 2020 ...WIND ADVISORY IS CANCELLED... Winds have generally remained below advisory criteria this evening across the St.Lawrence Valley. Breezy southwest winds are expected to continue with gusts up to 30 to 40 mph possible much of today. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Nov 15, 12:38 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Nov 15, 12:38 AM EST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1238 AM EST Sun Nov 15 2020 .SYNOPSIS... High pressure will make for a clear and cold night tonight. Breezy conditions are expected Sunday and Sunday night along with widespread precipitation as strong low pressure tracks northwest of our area. While most locations will experience rain, higher terrain of the Adirondacks, the Greens, and the Northeast Kingdom could see snow mix in at times. On Monday and Tuesday, rain and snow showers will gradually diminish, lingering longest in the mountains. It then turns dry and cold for Wednesday and Thursday. && .NEAR TERM /THROUGH MONDAY/... As of 1228 AM EST Sunday...The forecast is in good shape. Mainly made minor adjustments to winds for the sake of the TAF package. Afternoon Discussion...It'll be the quiet before the storm tonight as high pressure crests over the region. Today's pesky clouds will dissipate once we lose daytime heating, making for clear night. This with light winds will allow temperatures to dip into the upper teens to mid 20s by daybreak Sunday. Things turn more active for Sunday and Sunday night as strengthening low pressure digs into the Great Lakes and eventually lifts to our northwest. As this feature wraps up, its occluded front will push eastward, crossing our region late Sunday into Sunday night. South winds will quickly increase out ahead of this front as the pressure gradient tightens between the deepening low to our west and the departing ridge to our east. Expect widespread 15 to 25 mph winds to develop, starting south in the morning but turning more to the southeast by afternoon. Gusts of 35 to 45 mph will be possible, especially on those favored northwest slopes owing to downsloping of the southeasterly winds. The core of the 65+kt low level jet will move through just ahead of the front, but with steady precipitation also overspreading the region at that time, mixing will not be optimal and therefore don't anticipate the strongest winds will reach the surface. As mentioned by the previous forecaster, can't rule out a few isolated power outages from downed branches here and there, however. Some light precipitation associated with the onset of warm air advection is possible Sunday morning, but the bulk will hold off until the afternoon and evening hours, closer to the frontal passage. Dynamic forcing is quite strong with this system, with robust frontogenesis and lift to occur along/just ahead of the front. Widespread stratiform rain will develop ahead of the front as moisture and lift increase, but note that CAMs are indicating the potential for a convective line to develop with the front as it passes through late in the afternoon-evening. Consensus is that this band will be strongest to our south, as instability will be quite limited. The northern end of the band could scoot along our southern fringes though, and perhaps help to bring down some of the stronger flow aloft. Regardless, the precipitation type for tomorrow afternoon and night is a bit difficult. Temperatures start out quite cold, but expect them to warm through the day owing to the south/southeast flow; highs will be in the 40s in most spots. However, would expect some wet-bulbing to take place at the onset of the heavier precipitation, especially across eastern VT. Therefore, while expect much of the precipitation to fall as rain Sunday afternoon, a some wet snow could mix in, especially at higher elevations. A bit of freezing rain is possible as given the warming that will be occurring aloft, but should this occur, it would be very brief and be confined to the highest terrain. Warming continues as we head into the evening hours, with even eastern VT to see temperatures rising into the upper 30s/near 40 after sunset. Therefore, all but the summits should change to all rain early in the evening. The front moves through roughly 6pm-10pm, but with winds turning to the southwest, colder air will be slow to spread over the area. Hence precipitation will only gradually mix with and/or change to snow overnight. A dry slot moves into the area behind the immediate frontal passage, so would expect to see a brief break in the precipitation. However, strong southwest flow and cooling temperatures will allow lake effect showers to develop downwind of Lake Ontario, streaming into the Adirondacks and into northern Vermont, likely falling as snow over the higher terrain. Overall, any snow accumulation through tonight will be less than an inch, with perhaps a few inches on the summits. The gusty winds will continue overnight tomorrow night as well, particularly in the St Lawrence Valley where the southwest flow will be funneled. Gusts up to 40 mph will be possible. temperatures will drop into the lower to mid 30s in most spots by Monday morning, with the wider valleys remaining around 40. && .SHORT TERM /MONDAY NIGHT/... As of 353 PM EST Saturday...The base of the upper level trough will pass overhead on Monday followed by a series of shortwave passages Monday night through Tuesday. Breezy west winds will continue Monday and Monday night with sustained winds of 15-20 mph. Within the Saint Lawrence Valley in New York, gusts can be expected up to 25-30 mph as a southwesterly low level jet of 35-40 knots persists throughout the day. Arctic air will advect in from the northwest during this time, allowing lapse rates to steepen and further supporting gusty winds on Monday. High temperatures on Monday will be in the upper 30s to low 40s, but will occur early in the day as cold air advection persists. Winds will begin to ease up late Monday night as the pressure gradient and low level jet weaken. Monday will also see ongoing chances for precipitation, especially across the Adirondacks. Conditions will be especially favorable for lake effect precipitation downwind of Lake Ontario, falling as a mix of rain and snow depending on elevation. As temperatures continue to drop overnight, precipitation will change entirely to snow, mainly impacting the Adirondacks and portions of the central/northern Greens. Snow accumulations will generally be less than one inch. Overnight low temperatures will be in the mid 20s to low 30s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 353 PM EST Saturday...Mountain snow showers will be slow to taper off Tuesday as flow becomes northwesterly, favoring upslope locations across the Adirondacks, northern Greens, and the Northeast Kingdom. Again, little accumulation is expected. Temperatures will continue their downward trend under ongoing cold air advection with highs Tuesday in the 30s and overnight lows dropping into the teens to low 20s. Wednesday looks to be the coldest day of the week as high pressure builds into the area, with high temperatures only in the 20s. Skies will begin to clear Wednesday night allowing overnight temperatures to drop into the single digits to upper teens. Thereafter, temperatures will being to moderate again as flow becomes southwesterly in advance of the next low pressure system. Highs for Thursday and Friday will be in the 30s and 40s respectively. Said low pressure system is expected to pass north of the forecast area sometime Thursday night into Friday again bringing strong winds to the North Country. There also exists a chance of widespread precipitation during this time, at this point looking to be mostly rain. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Through 06Z Monday...A strong low pressure system tracking to our northwest will be responsible for increasing winds, LLWS, and rain. Ahead of the system, conditions will be relatively quiet with clear skies expected and light and variable winds becoming light southeasterly around sunrise. Southeasterly winds will quickly increase after 12Z up to 15 to 25 knots sustained, with gusts of 30 to 35 kts expected beyond 15Z. Areas of LLWS are also expected after 15Z as a strong southerly jet moves overhead. LLWS will be strongest between 21Z Sunday and 01Z Monday. Rain will spread over the area, mainly from 21Z-04Z. After 02Z, winds become southwesterly, remaining elevated at 10 to 15 knots sustained and gusts of 20 to 35 knots. Given the expected winds, most TAF sites should remain VFR despite the onset of rainfall, with general deterioration to MVFR ceilings only expected after 21Z. Ceilings improve after 04Z as dry slot of low pressure moves in. Outlook... Monday: VFR. Windy with gusts to 30 kt. Chance SHRA, Chance SHSN. Monday Night: Mainly VFR, with local MVFR possible. Chance SHSN. Tuesday: Mainly VFR, with local MVFR possible. Slight chance SHSN. Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX. Wednesday: Mainly VFR, with local MVFR possible. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hastings NEAR TERM...Hastings/Haynes/SLW SHORT TERM...Hammond LONG TERM...Hammond AVIATION...Duell/Haynes
Hazardous weather outlook, Nov 14, 3:26 AM EST, 23 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 326 AM EST Sat Nov 14 2020 NYZ026>028-031-035-087-VTZ001>003-005>012-150830- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Western Clinton-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- 326 AM EST Sat Nov 14 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong area of low pressure is expected to develop on Sunday. Strong southeast to south winds with gusts as high as 35 to 45 mph will develop in the afternoon, which could cause localized down trees or outages. The strongest winds will taper off as precipitation begins Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ029-030-034-VTZ004-016>019-150830- Southeastern St. Lawrence-Southern Franklin-Western Essex-Essex- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 326 AM EST Sat Nov 14 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong area of low pressure is expected to develop on Sunday. Strong southeast to south winds with gusts as high as 35 to 45 mph will develop in the afternoon, which could cause localized down trees or outages. The strongest winds will taper off as precipitation begins Sunday afternoon. Over areas at 1500 feet above sea level, some heavy, wet snow could mix in at times with rain. Accumulations should mainly be confined to grassy, elevated surfaces. Amounts up to 1" possible, with locally higher amounts near the summits. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 5:50 PM EST | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 70 min |
Nearby
Wind Advisories in New York, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.